Illinois, 2003

Winter Weather in Illinois, January 22, 2003

January 22, 2003 · NWS PAH · 19 events in 19 counties and zones

One to three inches of snow fell across southern Illinois during the afternoon and early evening. Roads became very slick and hazardous.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

One to three inches of snow fell across southern Illinois during the afternoon and early evening. Roads became very slick and hazardous.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 22, 2:07 AM CST, 11 hours 53 minutes earlier.

Area forecast discussion, Jan 22, 2:07 AM CST, 11 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
207 AM CST WED JAN 22 2003

MAIN FORECAST CHALLENGES INCLUDE...HOW MUCH SNOW THIS EVENING...WIND
CHILLS TONIGHT...AND HOW LOW TEMPERATURES WILL GO BOTH THURSDAY AND
FRIDAY MORNING.

ETA AND AVN VERY SIMILAR THROUGH 36 TO 48 HOURS. ETA TYPICALLY A
LITTLE DRIER THAN AVN. USED A BLEND. MID LEVEL VORT OVER THE CENTRAL
PLAINS TO MOVE ESE TODAY AND SPREAD SNOW ACROSS THE AREA BY THIS
AFTERNOON. WENT WITH HIGHEST POPS N 2/3...AND CHANCE POPS TOWARD THE
TENNESSEE AND ARKANSAS STATE LINES FOR TODAY. LIKELY CHANCE OF SNOW
CONTINUES THIS EVENING. THE SYSTEM IS THEN FORECAST TO DEPART
RAPIDLY...BRINGING AN END TO THE SNOW EVERYWHERE BY MIDNIGHT. DEGREE
OF COLD AIR AND THICKNESS COMPUTATIONS SUGGEST 15 TO 20:1
RATIOS...WITH AVERAGE QPF NEAR 0.10 IN AN AXIS FROM ABOUT
PINCKNEYVILLE IL TO MADISONVILLE KY. QPF VALUES A BIT LOWER FAR
SOUTHERN COUNTIES IN SE MO AND WRN KY. THIS AND THE FACT AVERAGE
285K MIXING RATIO VALUES WILL BE ABOUT 1.5 SUGGESTS UP TO 2 INCHES
OF SNOW POSSIBLE N 2/3 OF CWFA...WITH AROUND 1 INCH FAR SOUTHERN
SECTIONS. WILL ISSUE AN ADVISORY FOR ALL...BUT FAR S AND SW
SECTIONS OF OUR CWFA.

NEXT ISSUE IS WIND CHILL. EXPECT MANY AREAS WILL GET CLOSE TO THE
-10 VALUES REQUIRED OVERNIGHT...ESPECIALLY FROM MIDNIGHT ON AS NORTH
WINDS WILL LIKELY AVERAGE 10 TO 20...AND LOWS FALL TO ABOUT 5 TO 10
ABOVE ZERO. WILL ISSUE A WIND CHILL ADVISORY FOR THE ENTIRE AREA
OVERNIGHT INTO THE EARLY MORNING HOURS THURSDAY.

FRIDAY MORNING WILL BE THE COLDEST...AS STRONG SURFACE ANTICYCLONE
SETTLES OVER THE REGION (APPROX 1037MB HI CENTER)...AND DUE TO THE
FACT THERE WILL LIKELY BE A LITTLE SNOW ON THE GROUND. WE WILL BE
FORECASTING LOWS FROM ZERO TO 5 BELOW. THERE WAS A COMPARABLE COLD
SNAP BACK IN 1963...WHICH WAS EVEN COLDER WITH RECORD MORNING LOWS
NEAR 10 BELOW ZERO.

LITTLE CHANGE BEYOND FRIDAY. FRIDAY NIGHT SYSTEM LOOKS TO BE VERY
WEAK. THERE MAY BE SOME SNOW FLURRIES. THE ETA SHOW LITTLE IF
ANYTHING AND EVEN THE AVNS MAGIC ONE HUNDREDTH LINE KEEPS OUT OF
THE CWFA FOR THE MOST PART. SO WILL NOT MENTION FOR NOW. HOWEVER THE
SATURDAY NIGHT INTO SUNDAY CHANCE OF SNOW STILL LOOKS GOOD. NO
CHANGES TO MONDAY AND TUESDAY. LOOKS LIKE A WARM UP IS IN STORE. WE
WILL SEE.

COORD WITH LMK.

.PAH...WINTER WEATHER ADVISORY NORTH OF A LINE FROM MARBLE HILL MO
TO FORT CAMPBELL KY FOR THIS AFTERNOON AND EVENING...AND A WIND
CHILL ADVISORY FOR LATE TONIGHT AND EARLY THURSDAY MORNING FOR THE
ENTIRE FOUR STATE AREA.

NOLES
Hazardous weather outlook, Jan 22, 4:11 AM CST, 9 hours 49 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-231100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
411 AM CST WED JAN 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

SNOW IS EXPECTED TO DEVELOP BY EARLY THIS AFTERNOON ACROSS THE FOUR
STATE AREA. TOTAL ACCUMULATIONS FROM 1 TO 2 INCHES ARE ANTICIPATED
BY THE TIME THE SNOW ENDS LATE THIS EVENING. THIS IS ESPECIALLY TRUE
NORTH OF A LINE FROM MARBLE HILL MISSOURI TO GREENVILLE KENTUCKY.
AMOUNTS UP TO 1 INCH ARE EXPECTED FURTHER SOUTH TOWARD THE TENNESSEE
AND ARKANSAS STATE BORDERS WITH WEST KENTUCKY AND SOUTHEAST
MISSOURI. IN ADDITION...NORTH WINDS ARE EXPECTED TO PICK UP
TONIGHT...TO 10 TO 20 MPH AND GUSTY. THIS COMBINED WITH TEMPERATURES
FALLING THROUGH THE TEENS...TO THURSDAY MORNING LOWS FROM 5 TO 10
ABOVE...MEANS WIND CHILL VALUES WILL LIKELY BE 10 BELOW ZERO AT
TIMES...ESPECIALLY LATE TONIGHT. FOR ADDITIONAL INFORMATION
REGARDING THE SNOW AND WIND CHILL...REFER TO NATIONAL WEATHER
SERVICE PRODUCTS /SDFWSWPAH/ AND /SDFNPWPAH/ FOR ADDITIONAL
INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

VERY COLD WEATHER IS IN STORE FOR THE REGION THURSDAY AND AGAIN
FRIDAY. WIND CHILL VALUES THURSDAY MORNING WILL LIKELY BE 10 BELOW
ZERO AT TIMES. AFTERNOON HIGHS WILL ONLY REACH THE TEENS MOST AREAS.
FRIDAY MORNING...AS ARCTIC HIGH PRESSURE SETTLES IN OVER THE
AREA...LOWS WILL LIKELY BE AT OR BELOW ZERO MOST LOCATIONS.

THERE IS CHANCE OF SNOW SATURDAY NIGHT INTO SUNDAY AS ANOTHER STORM
SYSTEM IS FORECAST TO MOVE ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

A REQUEST FOR SNOWFALL MEASUREMENTS MAY BE PUT OUT TO COOPERATIVE
OBSERVERS AND SPOTTERS THIS AFTERNOON AND EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 winter weather. Local standard time, as filed.

Winter Weather, Alexander

When
January 22, 2:00 PM CST to 8:00 PM CST
Where
Alexander forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Winter Weather, Edwards

When
January 22, 2:00 PM CST to 8:00 PM CST
Where
Edwards forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Winter Weather, Franklin

When
January 22, 2:00 PM CST to 8:00 PM CST
Where
Franklin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Winter Weather, Gallatin

When
January 22, 2:00 PM CST to 8:00 PM CST
Where
Gallatin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Winter Weather, Hamilton

When
January 22, 2:00 PM CST to 8:00 PM CST
Where
Hamilton forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Winter Weather, Hardin

When
January 22, 2:00 PM CST to 8:00 PM CST
Where
Hardin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Winter Weather, Jackson

When
January 22, 2:00 PM CST to 8:00 PM CST
Where
Jackson forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Winter Weather, Jefferson

When
January 22, 2:00 PM CST to 8:00 PM CST
Where
Jefferson forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Winter Weather, Johnson

When
January 22, 2:00 PM CST to 8:00 PM CST
Where
Johnson forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Winter Weather, Massac

When
January 22, 2:00 PM CST to 8:00 PM CST
Where
Massac forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Winter Weather, Perry

When
January 22, 2:00 PM CST to 8:00 PM CST
Where
Perry forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Winter Weather, Pope

When
January 22, 2:00 PM CST to 8:00 PM CST
Where
Pope forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Winter Weather, Pulaski

When
January 22, 2:00 PM CST to 8:00 PM CST
Where
Pulaski forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Winter Weather, Saline

When
January 22, 2:00 PM CST to 8:00 PM CST
Where
Saline forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Winter Weather, Union

When
January 22, 2:00 PM CST to 8:00 PM CST
Where
Union forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Winter Weather, Wabash

When
January 22, 2:00 PM CST to 8:00 PM CST
Where
Wabash forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Winter Weather, Wayne

When
January 22, 2:00 PM CST to 8:00 PM CST
Where
Wayne forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Winter Weather, White

When
January 22, 2:00 PM CST to 8:00 PM CST
Where
White forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Winter Weather, Williamson

When
January 22, 2:00 PM CST to 8:00 PM CST
Where
Williamson forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338864, 5338865, 5338866, 5338867, 5338868, 5338869, 5338870, 5338871, 5338872, 5338873, 5338874, 5338875, 5338876, 5338877, 5338878, 5338879, 5338880, 5338881, 5338882.